Alert archive / Hawaii / High Surf Warnings in 2010
High Surf Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 8, 2010, 2:22 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2010, 2:22 PM HST (00:22 UTC)
- Expired
- Jan 9, 2010, 3:30 AM HST
- In force
- 13 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
077 WHHW40 PHFO 090022 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 222 PM HST FRI JAN 8 2010 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF LANAI KAHOOLAWE AND THE BIG ISLAND... .OVERVIEW...THE CURRENT WEST-NORTHWEST SWELL WILL SLOWLY SUBSIDE THROUGH SATURDAY. THIS SWELL WILL CONTINUE TO PRODUCE ADVISORY LEVEL SURF FOR WEST FACING SHORES OF SHELTERED ISLANDS. A NEW NORTH-NORTHWEST SWELL WILL BUILD THIS AFTERNOON AND EVENING... REINFORCING THE CURRENT SWELL AND BRINGING SURF ABOVE WARNING LEVELS FOR NORTH AND WEST FACING SHORES OF EXPOSED ISLANDS. THIS SWELL WILL CONTINUE THROUGH SATURDAY BEFORE BRIEFLY SUBSIDING. A MUCH LARGER NORTHWEST SWELL WILL ARRIVE ON SUNDAY. SURF HEIGHTS MAY DROP BELOW WARNING LEVELS SATURDAY NIGHT AND EARLY SUNDAY... BUT WILL QUICKLY CLIMB WELL ABOVE THE WARNING THRESHOLD FOR NORTH AND WEST FACING SHORES. THIS VERY LARGE SWELL WILL PRODUCE WARNING LEVEL SURF THROUGH TUESDAY. HIZ001>003-006>008-012-013-017-019-020-091430- /O.UPG.PHFO.SU.Y.0003.000000T0000Z-100110T0400Z/ /O.NEW.PHFO.SU.W.0002.100109T0022Z-100113T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 222 PM HST FRI JAN 8 2010 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST TUESDAY... SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI WILL BE 20 TO 30 FEET THROUGH SATURDAY. SURF ALONG WEST-FACING SHORES OF OAHU AND MOLOKAI WILL BE 15 TO 20 FEET THROUGH SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ014-016-023-026-091430- /O.CON.PHFO.SU.Y.0003.000000T0000Z-100110T0400Z/ LANAI MAKAI-KAHOOLAWE-KONA-KOHALA- 222 PM HST FRI JAN 8 2010 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... SURF ALONG WEST FACING SHORES OF LANAI KAHOOLAWE AND THE BIG ISLAND WILL BE 8 TO 10 FEET THROUGH SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ BRAVENDER
1 follow-up statement
454 WHHW40 PHFO 091330 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST SAT JAN 9 2010 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF LANAI KAHOOLAWE AND THE BIG ISLAND... .OVERVIEW...ADVISORY LEVEL SURF WILL CONTINUE ALONG THE AFFECTED BEACHES TODAY BEFORE A MUCH LARGER NORTHWEST SWELL ARRIVES ON SUNDAY. SURF HEIGHTS WILL QUICKLY CLIMB WELL ABOVE THE WARNING THRESHOLDS FOR NORTH AND WEST FACING SHORES ON SUNDAY. THIS VERY LARGE SWELL WILL LIKELY PRODUCE WARNING LEVEL SURF INTO TUESDAY. HIZ001>003-006>008-012-013-017-019-020-100230- /O.CAN.PHFO.SU.W.0002.000000T0000Z-100113T0400Z/ /O.EXB.PHFO.SU.Y.0003.000000T0000Z-100113T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 330 AM HST SAT JAN 9 2010 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY... ...HIGH SURF WARNING IS CANCELLED... SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI WILL BE 15 TO 20 FEET THIS MORNING...DROPPING TO HEIGHTS OF 12 TO 18 FEET THIS AFTERNOON. SURF ALONG WEST-FACING SHORES OF OAHU AND MOLOKAI WILL BE 10 TO 14 FEET THIS MORNING...DROPPING TO HEIGHTS OF 8 TO 12 FEET THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LARGE BREAKING WAVES...RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HIZ014-016-023-026-100230- /O.CON.PHFO.SU.Y.0003.000000T0000Z-100110T0400Z/ LANAI MAKAI-KAHOOLAWE-KONA-KOHALA- 330 AM HST SAT JAN 9 2010 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... SURF ALONG WEST FACING SHORES OF LANAI...KAHOOLAWE AND THE BIG ISLAND WILL BE 6 TO 10 FEET THROUGH THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LARGE BREAKING WAVES...RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ HOUSTON
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 8, 10:00 AM HST, 4 hours 22 minutes earlier.
Area forecast discussion, Jan 8, 10:00 AM HST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST FRI JAN 8 2010 .SYNOPSIS... CLOUDS AND LIGHT SHOWERS WILL LINGER NEAR MAUI DUE TO A DISSIPATING FRONT...BUT WILL SLOWLY BREAK UP THROUGH THE AFTERNOON. ANOTHER COLD FRONT WILL APPROACH FROM THE NORTHWEST...CAUSING WINDS TO TURN SOUTHWESTERLY ON SATURDAY. THE FRONT IS EXPECTED TO REACH KAUAI AND OAHU ON SUNDAY. && .DISCUSSION... CLOUDS AND LIGHT SHOWERS ASSOCIATED WITH A DISSIPATING FRONT CONTINUE TO AFFECT MAINLY MAUI. THESE CLOUDS ALONG THIS BOUNDARY WERE BREAKING UP YESTERDAY AFTERNOON...BUT FILLED BACK IN OVERNIGHT. THEY WILL THIN OUT AGAIN TODAY DURING THE DIURNAL CLOUD MINIMUM OVER THE OCEAN...BUT CLOUDS OVER LAND WILL REMAIN. HAVE UPDATED THE FORECAST TO REFLECT GREATER CLOUDS AND SHOWERS OVER MAUI AND THE WINDWARD BIG ISLAND...AND TO SHOW AN IMPROVING TREND DURING THE DAY. THE 12Z GFS SHOWS THE REMNANTS OF THE BOUNDARY LIFTING NORTHWARD AS A STRENGTHENING SOUTHERLY FLOW FILLS IN AHEAD OF THE NEXT SYSTEM. THEREFORE THE FOCUSING MECHANISM WILL NO LONGER BE NEAR THE STATE... AND WE WILL SEE FEWER CLOUDS TONIGHT AND SATURDAY. OTHERWISE...THE AIRMASS ACROSS THE REST OF THE STATE IS QUITE DRY AND STABLE. THE 12Z SOUNDING FROM LIHUE SHOWED AN INVERSION NEAR 3000 FT AND A PRECIPITABLE WATER OF 0.75. CLOSER TO THE LINGERING BOUNDARY AND CLOUD BAND...THE 12Z SOUNDING FROM HILO SHOWED AN INVERSION NEAR 6000 FT AND A PRECIPITABLE WATER OF 1.1 INCHES. THESE OBSERVATIONS SUPPORT THE AMSU/SSMI BLENDED TOTAL PRECIPITABLE WATER IMAGERY FROM THIS MORNING...WHICH SHOW A NARROW BAND OF HIGHER PW VALUES EXTENDING THROUGH THE ALENUIHAHA CHANNEL AND MUCH DRIER AIR NORTHWEST OF OAHU. THE 12Z GFS AND ECMWF ARE SIMILAR WITH THE TIMING AND POSITION OF THE NEXT FRONT...WHICH IS CURRENTLY NEAR MIDWAY ATOLL. LIGHT WINDS AND DIURNAL SEA AND LAND BREEZES ACROSS THE STATE WILL GIVE WAY TO STRONGER SOUTHWESTERLY FLOW LATER TONIGHT AND SATURDAY AS THE FRONT APPROACHES...ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. THE SURFACE RIDGE WILL STALL NEAR THE BIG ISLAND. THE TIMING HAS BEEN CONSISTENT OVER THE PAST FEW RUNS...WITH THE BOUNDARY REACHING KAUAI LATE SATURDAY NIGHT AND OAHU ON SUNDAY. THE ECMWF STILL TAKES THE FRONT DOWN THE ISLANDS CHAIN FASTER THAN THE GFS...BUT THEY ARE IN BETTER AGREEMENT SHOWING THAT AT LEAST SOME CLOUDS AND SHOWERS WILL AFFECT MUCH OF THE STATE EVENTUALLY. FORECAST SOUNDINGS SHOW THE ATMOSPHERE REMAINING STABLE...AND THE SETUP LOOKS SIMILAR TO THE CURRENT BOUNDARY THAT HAS AFFECTED THE STATE OVER THE PAST COUPLE DAYS. FARTHER OUT THROUGH THE EXTENDED...ANOTHER HIGH IS EXPECTED TO PASS NORTH OF THE STATE IN THE TUESDAY TIME FRAME...ONLY TO BE QUICKLY FOLLOWED BY ANOTHER FRONT DURING THE MIDDLE OF THE WEEK. BOTH THE GFS AND ECMWF SHOW THIS FRONT HAVING A STRONGER NORTHWESTERLY FLOW BEHIND IT...AND A STRONGER THERMAL GRADIENT ALONG IT. && .MARINE... THE SWELL AT THE WAIMEA BAY BUOY CONTINUES TO SLOWLY DIMINISH...AND IS DOWN TO 10 FEET/14 SECONDS. SEAS AT BUOY 51101 SHOWED A TWO FOOT RISE LATE LAST NIGHT AND THIS MORNING...AND THIS REINFORCEMENT WILL HELP TO KEEP ADVISORY LEVEL SURF GOING AT LEAST THROUGH SATURDAY FOR NORTH AND WEST FACING SHORES. AS THE SWELL SLOWLY DIMINISHES THROUGH SATURDAY...COMBINED SEAS WILL BEGIN TO DROP BELOW THE 10 FOOT LEVEL FOR SMALL CRAFT ADVISORIES. THE LOW PRESSURE SYSTEM THAT WILL BRING THE NEXT COLD FRONT TO THE AREA LATE SATURDAY/SUNDAY WILL ALSO BRING ANOTHER VERY LARGE SWELL. THE SYSTEM IS CURRENTLY LOCATED NEAR THE DATELINE...AND WILL EXPAND AS IT MOVES EASTWARD...CREATING A LARGE FETCH OF GALE TO STORM FORCE WINDS POINTED AT THE STATE. THE 12Z WW3 SHOWS THIS SWELL PEAKING EARLY MONDAY AT 20 FEET/17 SECONDS AT THE WAIMEA BAY DATA POINT. THIS WILL LEAD TO WARNING LEVEL SURF ALONG NORTH AND WEST FACING SHORES ON SUNDAY AND MONDAY...AND POSSIBLY INTO TUESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-LANAI MAKAI-KAHOOLAWE-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-KOHALA. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-OAHU WINDWARD WATERS-MAUI COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI CHANNEL-KAIWI CHANNEL-BIG ISLAND SOUTHEAST WATERS. && BRAVENDER CORRECTED TO REMOVE EXTRANEOUS WORDING IN THE MARINE SECTION
Nearby
High Surf Warnings in Hawaii, 2010Every high surf warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.